Hail, Adams
- When
- May 3, 2:09 PM CST to 2:28 PM CST
- Where
- Adams County, 3 mi W of Ewbanks to 3 mi SW of Coatsburg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.980, -91.377
As a cold front moved through the region with plenty of low level moisture and instability, several strong to severe storms developed. There were numerous reports of large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
As a cold front moved through the region with plenty of low level moisture and instability, several strong to severe storms developed. There were numerous reports of large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 3, 1:28 PM CST, 41 minutes earlier.
Area Forecast Discussion National Weather Service Saint Louis MO 228 PM CDT Mon May 3 2021 .SHORT TERM... (Through Late Tuesday Afternoon) Issued at 227 PM CDT Mon May 3 2021 A cold front stretching from eastern Iowa southwest into Oklahoma will continue moving to the southeast this evening. The environment ahead of the front is characterized by strong instability with SBCAPE values in excess of 3000 J/Kg building by 00Z along and southeast of I-44 in Missouri and I-70 in Illinois. The 0-6km shear is currently in the 35-45kt range, but the shear weakens by late afternoon/early evening as the low level pressure gradient slackens ahead of the front. Regardless, there will be plenty of instability and shear to fuel severe thunderstorms this afternoon and evening. Indeed, even farther north in northeast Missouri where the environment isn't as favorable, a strong storm has developed, and is already being warned on. In The big question is, will there be enough forcing to trigger storms farther south in the most favorable environment? The cold front is moving relatively slowly, and the wind ahead of the front is from the southwest and west southwest. Therefore, convergence along the front is not particularly strong, and there is a weak capping inversion that updrafts must break through. Most convection allowing models (CAMs) show widely scattered thunderstorms late this afternoon and this evening ahead of the front, but a few produce an organized cluster or two. Rotating updrafts will be possible in any storm that develops in the favorable instability/shear environment, and therefore capable of producing golf ball size hail and damaging wind in excess of 70 mph. The threat for severe weather should end as the front passes, and current indications are that the front will be through our southeastern counties by 06-07Z. However, that will not bring an end to the showers...and possibly a few thunderstorms as well. Another short wave trough ejects northeast from the Southern Plains toward the Mid Mississippi Valley this evening. The surface reflection of this wave rides up along the front tonight which strengthens the low level jet across Arkansas and southern Missouri. All deterministic guidance show strong moisture convergence along the 850mb front on the nose of the low level jet, and they print out QPF all the way back into east central Missouri and south central Illinois behind the front late tonight and Tuesday. I couldn't rule out a few rumbles of thunder on Tuesday, but most of the instability will be well south of the area. Carney .LONG TERM... (Tuesday Night through Next Monday) Issued at 227 PM CDT Mon May 3 2021 ...pending... && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 58 62 47 65 / 80 80 30 0 Quincy 52 57 44 63 / 30 20 0 0 Columbia 52 57 43 65 / 50 60 0 0 Jefferson City 54 58 43 66 / 60 80 0 0 Salem 61 65 48 65 / 80 80 60 0 Farmington 60 63 45 67 / 90 90 70 0 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 417 AM CDT Mon May 3 2021 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-040930- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 417 AM CDT Mon May 3 2021 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Thunderstorms are expected across the area this afternoon through midnight tonight. Some storms could become strong to severe. Damaging winds and large hail will be the primary threats, but tornadoes cannot be ruled out. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance of thunderstorms Tuesday, Thursday, and over the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and tonight across the area. MRM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
243 PM CDT MON MAY 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM HAIL 3 SE EWING 39.97N 91.67W
05/03/2021 E1.75 INCH LEWIS MO PUBLIC
REPORT OF GOLF BALL SIZED HAIL IN DURHAM,
MO.
&&
KDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
250 PM CDT MON MAY 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL MAYWOOD 39.95N 91.60W
05/03/2021 E1.25 INCH LEWIS MO PUBLIC
REPORTED IN MAYWOOD.
&&
KDThe St Louis radar (KLSX), 154 km away, was scanning. The volume nearest the first event began at 20:08 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds snapped off a large tree. The winds were estimated between 60 and 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959821, 959822, 959823, 959824, 959825, 959826, 959827.